MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/06/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure for endoleak type ii abdominal aortic aneurysm (aaa) using penumbra coil 400s (pc400s).During the procedure, the physician successfully placed two pc400s in the target vessel using a non-penumbra microcatheter.The physician then experienced resistance in the middle of the microcatheter and was unable to advance a pc400 through the microcatheter.Therefore, the pc400 was removed.The procedure was completed using another coil, a smart coil, and a pc400, with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was slightly compressed on the proximal end of the pusher assembly.The pusher assembly had bends and kinks approximately 39.0 cm, 97.0 cm and 98.0 cm from the proximal end.The embolization coil was intact with the distal detachment tip (ddt) of the pusher assembly.The embolization coil had offset coil winds throughout the length of the coil.Conclusions: evaluation of the returned pc400 revealed offset coil winds and a kinked pusher assembly.The reported complaint mentioned resistance was experienced within the non-penumbra microcatheter while advancing the pc400.If the device is forcefully advancing against resistance, pusher assembly kinks and offset coil winds will likely occur.During functional testing, a demonstration coil was advanced through the returned microcatheter without issue.The root cause of the resistance could not be determined.Further evaluation revealed a proximal kink on the pusher assembly.The proximal kink was likely incidental to the reported complaint.The non-penumbra microcatheter was undamaged.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8151116
Report Number3005168196-2018-02404
Device Sequence Number1569663
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/12/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2024
Device Catalogue Number4002C1660
Device Lot NumberF70271
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/12/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/12/2018
Supplement Date Received by Manufacturer02/07/2019
Initial Report FDA Received Date12/11/2018
Supplement Report FDA Received Date03/08/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005